Vardenafil is a new oral phosphodiesterase inhibitor used for erectile dysfunction. We report a case admitted with a first-detected, symptomatic paroxysmal atrial fibrillation in a healthy patient after self-medication with vardenafil.
- atrial fibrillation
- cardiac arrhythmia
- erectile dysfunction
- phosphodiesterase inhibitor
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Vardenafil (Levitra®) is the second oral phosphodiesterase inhibitor approved for erectile dysfunction.1,2 As well as sildenafil (Viagra®), this drug acts by relaxing blood vessels and muscles in the penis, allowing increased blood flow into the penis to produce an erection. The most important hazard adverse effect related with this therapy is the promotion of a profound hypotension and myocardial ischemia when combined with nitrates. Cases of atrial fibrillation had been related with sildenafil3,4 but, with vardenafil therapy, this arrhythmia was not described yet. We report a case with a first-detected, symptomatic paroxysmal atrial fibrillation in a healthy patient after a self-medication with vardenafil.
A 50 year old man presented to the emergency room with a persistent palpitation, lasting for 2 hours, began 15 minutes after ingesting, as self-medication, a single 10 mg tablet of vardenafil. He denied other symptoms or the use of ethanol or other medicines. He had no significant history for erectile dysfunction, and justified the self-medication to improve his sexual performance. He had already used sildenafil previously without complication. He had no cardiovascular antecedents.
At physical examination, an irregular and tachycardic heart rhythm was evidenced, around 140 beats/minute, with no other pathological findings. The electrocardiogram revealed atrial fibrillation with rapid ventricular rate and was without ST segment or T wave abnormalities. Chest radiograph and routine laboratories including cardiac enzymes were normal. Beyond rest, he was medicated with oral diazepam, and the arrhythmia coursed with conversion to normal sinus rhythm after four hours. He obtained hospital discharge without antiarrhythmic medication.
It was performed on outpatient cardiovascular investigation. The transthoracic Doppler echocardiography disclosed a structurally normal heart, with left atrial diameter of 2.8 cm and left ventricular ejection fraction of 0.76. The 24 hour ambulatory electrocardiographic monitoring did not present cardiac arrhythmias, and the treadmill exercise testing was negative for myocardial ischemia. After a follow-up of 7 months, the patient was asymptomatic, without medication.
The temporal relationship between the ingestion of vardenafil and new onset atrial fibrillation in a patient with no cardiovascular diseases suggests that the drug caused the arrhythmia. Cremers and colleagues5 demonstrated that sildenafil has a potent vasodilatory action but has no direct influence on human myocardial contractility or proarrhythmic effects in vitro. Thus, a possible mechanism involved with the induction of atrial fibrillation is hypotension leading to a reflex tachycardia through catecholamine excess.
Han and Hoffman3 reported a case with atrial fibrillation in a patient with normal heart after taking sildenafil. In this case, the patient presented after a syncopal episode, and antiarrhythmic therapy with ibutilide failed to restore normal heart rhythm, which was spontaneously obtained 2 days later. In the other report of atrial fibrillation after sildenafil therapy, Awan et al4 treated a patient with hypertrophic obstructive cardiomyopathy.
In our case, antiarrhythmic treatment was not necessary to restore normal sinus rhythm as well as for the prevention of recurrences. We believe that patients who have a clear trigger for atrial fibrillation should not undergo antiarrhythmic therapy to restore normal sinus rhythm if the episode is well tolerated. In such cases, the initiation of rate control drugs might be the best approach.
This report strengthens the risk of self-medication with phosphodiesterase inhibitors in a patient without significant erectile dysfunction. This therapy should be restricted for patients with organic urologic dysfunctions and not as a recreational drug.